Indiana, 2004

Flash Flooding and Hail in Indiana, May 27, 2004

May 27, 2004 · NWS IND · 29 events in 11 counties and zones

A series of supercell thunderstorms moved across central Indiana during the afternoon and evening of May 27. There were numerous large hail occurrences mainly across the far northern and southern parts of the Indianapolis County Warning Area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A series of supercell thunderstorms moved across central Indiana during the afternoon and evening of May 27. There were numerous large hail occurrences mainly across the far northern and southern parts of the Indianapolis County Warning Area. There were only a few cases of severe thunderstorm winds. Flash flooding also occured in the northeastern part of the CWA and also across the far southern CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 27, 12:35 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 27, 12:35 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1235 PM EST THU MAY 27 2004

.DISCUSSION...FCST FOCUS ON SEVERE AND FLOOD THREAT LATER TODAY AND
TONIGHT. WILL FOCUS ON SHORT TERM DUE TO SEVERE THREAT AND WILL USE
SATELLITE/SURFACE TRENDS. SHORTWAVE NOW MOVING INTO UPPER MIDWEST IS
PROVIDING LIFT ALONG/AHEAD OF COLD FRONT THAT IS NOW MAKING A MOVE
SE INTO THE REGION. MEANWHILE, SECONDARY SFC LOW IS FORMING ALONG
COLD FRONT ACROSS MO. FOR THIS EVENING...EXPECT INSTABILITY TO
INCREASE WITH HEATING OF THE DAY. LIMITED CAPPING ALONG WITH FORCING
WILL LEAD TO THUNDERSTORMS AFTER 3 PM. 40-50KTS OF 0-6KM SHEAR ALONG
WITH 1500-2500 J/KG OF CAPE WILL LEAD TO WIDESPREAD SVR WITH
SUPERCELLS LIKELY INITIALLY. TORNADO THREAT LIMITED BUT WILL EXIST
GIVEN REMNANT SFC BOUNDARIES AND INCREASING 0-3KM CAPE OF
75-125J/KG...APPROACH OF SECONDARY SFC LOW COULD ENHANCE TORNADO
POTENTIAL IF BOUNDARY LAYER WINDS BACK AHEAD OF THIS LOW.

FLOOD THREAT WILL PERSIST ACROSS THE SOUTHERN PORTIONS OF THE CWA
WHERE 24 HR RAINS OF 1-2.5 INCHES WHERE COMMON. WILL INCLUDE THE
SOUTHERN TWO TIERS OF COUNTIES. MORNING PRECIPITABLE WATER CHART
SHOWED WIDESPREAD 1.5 INCH/150+% OF NORMAL MOVING UP AHEAD OF THE
FRONT. UPPER JET STREAK SHOULD TRANSLATE OVERHEAD TONIGHT WHICH
SHOULD PLACE THE STRONGEST UPPER DIV TO THE SOUTH OF THE CWA. 850MB
PROGS ALSO SUGGEST STRONGEST WINDS SHIFTING SE SO WILL TAPER PRECIP
CHCS OFF FROM NORTH TO SOUTH OVERNIGHT.

OTHERWISE, AFTER TONIGHT...QUIET WEATHER UNTIL SATURDAY NIGHT AS
UPPER RIDGE MOVES EAST AND WAA TRIGGERS ADDITIONAL STORMS. BEST
GUESS IS LATE SAT NIGHT BUT MORE LIKELY ON SUNDAY. WARM FRONT
APPEARS TO MOVE THROUGH SUN WITH COLD FRONT APPROACHING FROM THE
WEST BY EVENING. TIMING IS AN ISSUE SO WILL ONLY CARRY 40 POPS AT
THE MOMENT BUT THUNDERSTORM/PRECIP THREAT WILL EXIST SUNDAY. NO
OTHER CHANGES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SOUTHERN TWO TIERS OF
COUNTIES TONIGHT.

&&

CO
Hazardous weather outlook, May 27, 5:49 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 AM EST THU MAY 27 2004

INZ021-028>031-035>049-051>057-062>065-281100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-
FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON-
MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-
SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
549 AM EST THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER
THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE
STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

INZ060-061-067>072-281100-
DAVIESS-GREENE-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-SULLIVAN-
549 AM EST THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE
HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE
POSSIBLE. ISOLATED TORNADOES COULD DEVELOP.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE
STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 27, 10:05 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1005 AM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     5 S VERNON              38.91N 85.61W
05/27/2004                   JENNINGS           IN   COUNTY OFFICIAL

            TREE LIMBS DOWN IN LOVETT

&&

BIELINSKI
Local storm report, May 27, 10:06 AM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1006 AM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0329 AM     TSTM WND DMG     SULLIVAN                39.10N 87.41W
05/27/2004                   SULLIVAN           IN   DEPT OF HIGHWAYS

            NUMEROUS TREES DOWN THROUGHOUT COUNTY

&&

BIELINSKI
Local storm report, May 27, 10:08 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 AM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0329 AM     TSTM WND DMG     SULLIVAN                39.10N 87.41W
05/27/2004                   SULLIVAN           IN   DEPT OF HIGHWAYS

            NUMEROUS TREES DOWN THROUGHOUT COUNTY

0410 AM     HAIL             BLOOMFIELD              39.03N 86.94W
05/27/2004  0.88 INCH        GREENE             IN   LAW ENFORCEMENT

0416 AM     TSTM WND DMG     BLOOMFIELD              39.03N 86.94W
05/27/2004                   GREENE             IN   LAW ENFORCEMENT

            TREES DOWN.

0501 AM     HAIL             OOLITIC                 38.89N 86.53W
05/27/2004  0.75 INCH        LAWRENCE           IN   AMATEUR RADIO

0510 AM     TSTM WND DMG     BEDFORD                 38.86N 86.49W
05/27/2004                   LAWRENCE           IN   AMATEUR RADIO

            POWER LINES DOWN ON NORTH SIDE OF BEDFORD.

0530 AM     TSTM WND DMG     5 S VERNON              38.91N 85.61W
05/27/2004                   JENNINGS           IN   COUNTY OFFICIAL

            TREE LIMBS DOWN IN LOVETT

&&

BIELINSKI
Special weather statement, May 27, 1:59 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
159 PM EST THU MAY 27 2004

INZ021-028>031-035>049-051>057-062>065-280100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-
FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON-
MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-
SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
159 PM EST THU MAY 27 2004

..SEVERE THUNDERSTORM WATCH #309 REMAINS IN EFFECT...

The radar

The Indianapolis radar (KIND), 95 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

20 hail, 5 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Hail, Delaware

When
May 27, 2:45 PM EST to 2:51 PM EST
Where
Delaware County, 4 mi SW of Muncie
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Hail, Howard

When
May 27, 3:00 PM EST
Where
Howard County, 3 mi NW of Kokomo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.150, -85.450

Hail, Randolph

When
May 27, 3:25 PM EST
Where
Randolph County, 2 mi S of Winchester
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -86.167

Hail, Clinton

When
May 27, 4:00 PM EST
Where
Clinton County, 4 mi S of Frankfort
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.133, -84.983

Hail, Randolph

When
May 27, 4:03 PM EST
Where
Randolph County, Lynn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -86.517

Thunderstorm Wind, Randolph

When
May 27, 4:03 PM EST
Where
Randolph County, Lynn
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.050, -84.950

Hail, Madison

When
May 27, 4:15 PM EST
Where
Madison County, Alexandria
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -84.950

Hail, Delaware

When
May 27, 4:22 PM EST
Where
Delaware County, Gaston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.267, -85.667

Hail, Randolph

When
May 27, 4:45 PM EST
Where
Randolph County, Lynn
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.317, -85.500

Thunderstorm Wind, Delaware

When
May 27, 4:46 PM EST
Where
Delaware County, 5 mi S of Muncie
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.050, -84.950

A house lost a roof.

Thunderstorm Wind, Randolph

When
May 27, 4:49 PM EST
Where
Randolph County, Modoc
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.117, -85.400

Hail, Randolph

When
May 27, 4:50 PM EST
Where
Randolph County, Lynn
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.050, -85.133

Hail, Sullivan

When
May 27, 5:00 PM EST
Where
Sullivan County, 5 mi S of Sullivan
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.050, -84.950

Flash Flood, Randolph

When
May 27, 5:11 PM EST to 8:11 PM EST
Where
Randolph County, Lynn
Reported by
TRAINED SPOTTER
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Hail, Greene

When
May 27, 5:13 PM EST to 5:17 PM EST
Where
Greene County, Linton
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Hail, Greene

When
May 27, 5:18 PM EST
Where
Greene County, Lyons
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.033, -87.167

Hail, Monroe

When
May 27, 5:52 PM EST
Where
Monroe County, 8 mi SW of Bloomington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.983, -87.083

Hail, Sullivan

When
May 27, 6:05 PM EST
Where
Sullivan County, Sullivan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.083, -86.617

Hail, Howard

When
May 27, 6:06 PM EST
Where
Howard County, 1 mi SW of Russiaville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.100, -87.417

Hail, Monroe

When
May 27, 6:08 PM EST
Where
Monroe County, 18 mi S of Bloomington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.400, -86.283

Hail, Tipton

When
May 27, 6:22 PM EST
Where
Tipton County, 10 mi WNW of Tipton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.900, -86.517

Hail two inches deep on the ground

Hail, Madison

When
May 27, 6:43 PM EST
Where
Madison County, Alexandria
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.333, -86.233

Thunderstorm Wind, Randolph

When
May 27, 6:47 PM EST
Where
Randolph County, Farmland
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.267, -85.667

Hail, Madison

When
May 27, 6:59 PM EST
Where
Madison County, 4 mi E of Alexandria
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -85.133

Flash Flood, Greene

When
May 27, 7:00 PM EST to 9:00 PM EST
Where
Greene County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Flash Flood, Knox

When
May 27, 7:00 PM EST to 9:00 PM EST
Where
Knox County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Hail, Delaware

When
May 27, 7:20 PM EST
Where
Delaware County, Muncie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.267, -85.583

Flash Flood, Lawrence

When
May 27, 7:30 PM EST to 8:30 PM EST
Where
Lawrence County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -85.400

Flash Flood, Sullivan

When
May 27, 9:00 PM EST to 10:00 PM EST
Where
Sullivan County, Sullivan
Reported by
AMATEUR RADIO
Coordinates
39.033, -87.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400850, 5401497, 5401498, 5401499, 5401500, 5401501, 5401502, 5401503, 5401504, 5401505, 5401506, 5401507, 5401508, 5401510, 5401511, 5401512, 5401513, 5401514, 5401515, 5401516, 5401517, 5401518, 5401519, 5401520, 5401523, 5401703, 5401521, 5401522, 5401509.